Hail, Campbell
- When
- October 2, 6:34 PM MST to 6:45 PM MST
- Where
- Campbell County, 2.55 mi WNW of Gillette
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.299, -105.550
The ground was almost covered with hail.
A thunderstorm became severe west of Gillette and tracked northeastward across the western and northern portions of Gillette. The storm produced hail to quarter size and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe west of Gillette and tracked northeastward across the western and northern portions of Gillette. The storm produced hail to quarter size and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Oct 2, 4:23 PM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Sun Oct 2 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 242 PM MDT Sun Oct 2 2016 Upper level analysis has ridge axis across the eastern Dakotas with strong closed low entering the Pacific Northwest. Skies are mostly sunny across the Northern Plains with just a few weak showers over the Black Hills and a few shifting into central South Dakota. At the surface, Low pressure is located across central South Dakota with a weak cool front back into eastern Wyoming. Temperatures are generally in the 70s and 80s, with winds out of the south ahead of the low, and light out of the north behind. Tonight...Upper ridge continues to shift east tonight as strong upper low moves into the western Conus. Chances for pcpn will increase overnight as a stronger shortwave in southwest flow slides northeast across the area. South central SD should remain dry into Monday morning. Low temperatures will fall into the 50s to lower 60s. Monday...Western upper low will move from Utah to eastern MT by early evening. Fast southwest flow ahead of the low will remain from the Central Rockies to the Northern Plains. Chances for showers and thunderstorms will continue into Monday night. Temperatures will still remain on the warm side, upper 60s to lower 80s for highs. As surface low moves into eastern MT, a dry line will develop to the south of the low and track east across northeast WY in the afternoon and western SD in the evening. Gusty winds and drier air will develop behind the dry line. Sufficient moisture will remain to the east of the dry line to produce CAPE values of 500 to over 1000 j/kg during the midday through early evening hours. With shear rather strong over and east of the Black Hills, isolated strong to severe storms certainly look possible. Stronger activity will slide east of the area during the evening and weaken as cold front pushes across. A few showers will start to wrap around the back side of the system across northeast WY as the low slides into northeast MT. Lows Monday night will fall into the 40s to lower 50s, with some 30s possible in the Black Hills. .LONG TERM...(Tuesday Through Sunday) Issued at 242 PM MDT Sun Oct 2 2016 The upper low is expected to be centered over northeastern Montana/southern Saskatchewan on Tuesday with the trough axis extending southward through eastern Wyoming. Forecast area will be located in the dry slot. Will be windy, especially across northwest South Dakota. Isolated showers possible across the Black Hills on Wednesday with weak instability. Southwest to northeast oriented mid level baroclinic zone will be located over southwest and south central South Dakota Wednesday night into Thursday. Sufficient moisture and lift for some shower activity. Temperatures marginally cold enough that some rain/snow mix. Most areas will experience frost/freeze between Wednesday night and Thursday night. Dry weather is expected for the rest of the week and into the weekend. High temperatures will remain slightly cooler than average through the rest of the week with near average highs over the weekend. && .AVIATION...For the 00Z TAFS Through 00Z Monday Evening Issued At 514 PM MDT Sun Oct 2 2016 Some tstms ovr ncntrl WY are shifting ewd this even. Shwrs and tstms wl incr tonite, starting over nern WY and spreading into wrn SD with areas of MVFR vsby. IFR low clds and fog wl dvlp ovr swrn SD aft 09Z tonight and will spread northward into nern WY and wrn SD early Mon mrng. Srn Black Hills wl have LIFR cigs and vsby. Cigs and vsby wl improve late Mon mrng as sfc trof crosses the area, with tstms expected ovr wrn SD Mon aftn. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && SHORT TERM...15 LONG TERM...7 AVIATION...55
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
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 700 PM MDT SUN OCT 2 2016 WYZ054-055-030145- SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY- 700 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY UNTIL 745 PM MDT... AT 700 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GILLETTE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GILLETTE AND GILLETTE AIRPORT. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 106 AND 139. LAT...LON 4408 10568 4420 10586 4454 10553 4431 10521 TIME...MOT...LOC 0100Z 225DEG 21KT 4423 10566 SANDERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 11 WSW DOWNTOWN GILLETT 44.21N 105.69W
10/02/2016 E0.70 INCH CAMPBELL WY PUBLIC
HAIL FELL FROM 0105Z TO 0120Z
&&
AFOSCATOThe Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The ground was almost covered with hail.
Quarter sized hail was reported in the Wagon Wheel area of northwest Gillette.
The spotter also reported 50 mph wind gusts.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657882, 657883, 661998, 657884, 657886.